Skip to content

What Ails Me

February 9, 2011

Last week, I made an appointment with a neurologist and a podiatrist. Clearly, I’m hurting head to toe.

Actually, it all started last month. (Gentlemen readers, I’m about to talk about my gynecologist appointment, so you’ve been warned.) I told my gyno that I’d been having frequent migraines for nearly a year. This winter, they had progressed to nearly twice a week. With a new semester starting, I couldn’t imagine plunging into a 6 hour class marathon with a migraine. “Excuse me, professor, can we turn off the lights? And no one talk for like 45 minutes, okay? I have a headache.”

My gyno said to me: “Your headaches, they come on suddenly?” Yes. “Sometimes you have vision problems before they come on?” Yes. “You get nauseous?” Yes. “The pain is in only one part of your head?” Yes! Right behind my left eye! It’s like he’s reading my poor battered mind!

Then, after his rapid-fire questions and diagnosis, he said to me: “Your birth control may be putting you at a higher risk for blood clots than if you were a 35 year-old smoker.” Hold the phone. My beloved NuvaRing is causing all the fuss?! “You should probably discontinue your birth control immediately.” Fuck. (Or not.)

The bottom line is that the estrogen in birth control can cause severe migraines which puts me at risk for blood clots and stroke (or something like that). So he prescribed me the mini pill, which has none of the estrogen (and little anti-baby power), told me to see a neurologist, and we’ll discuss IUDs, shots, and other anti-baby stuff after my neurologist appointment.

I see a neurologist next month.

As for the podiatrist, well, let’s just say the Universe doesn’t want me to do the Couch to 5k program because I officially have a stress fracture in my heel. No running for six weeks. I guess I just won’t be fantastically enviously fit for this summer’s weddings. Someone bring me a cheeseburger.

Advertisements
15 Comments leave one →
  1. February 9, 2011 7:12 am

    I’m in the middle of the process of getting an IUD (no more surprise babies! Nonononono!). I’ll let you know if they suck or not.

  2. February 9, 2011 10:27 am

    Aw, Renee. I feel ya. I can’t do ANY birth control with hormones without feeling bad. But I found other options. I hope you do too!

  3. February 9, 2011 11:09 am

    i have had the blood clots because of the birth control (at least that is what i am blaming them on no one knows for sure) i am certainly glad you were able to avoid that, i hope you feel better soon!!

  4. February 9, 2011 12:36 pm

    HOLY CRAP.
    When I was on Nuva 1) I cried A LOT and 2) I got WAY more headaches. I only stayed on that for, like, a month.

    Also – I recently stopped taking birth control entirely, and I’ve been getting WAY LESS headaches. I didn’t realize there could be a connection.

  5. February 9, 2011 12:56 pm

    Okay, first off — what. the. scary. And I am wishing you the beessst.

    Second — what about something as simple as a vision change? I know my prescription is getting weak when the headaches begin?

    But third, I’ll agree with the others. When I pulled myself off birth control completely, within two months I started to feel oodles better! Then again, I found more of my symptoms were later linked to gluten intolerance so I’m just a wreck all around, LOL!

  6. February 9, 2011 1:48 pm

    A “birth control” with little anti-baby power? What’s the point? How is that even an option? And just birth control in general: If it isn’t weight gain and acne, it’s migraines and nausea!

    *sigh* Oh, womanhood.

  7. February 9, 2011 1:51 pm

    I’ve been using Nuva for about 4-5 years. For the last 4-5 years I’ve regularly gotten migraines at least twice a month. I’ve spoken with my doctor and we’ve tried changing my diet (I miss you red wine!) and different medications. NEVER did the idea that it might be birth control related occur during our conversation.

    I’m going to follow up immediately.

  8. February 9, 2011 4:34 pm

    Oy, good luck! My doc just took me off the shot after 7 years because it causes bone loss and apparently has been linked to depression. Which no one told me while I was in the midst of a serious depressive streak. He’s switching me to Nuva, but this doesn’t sound much better! I’ll have to keep an eye on an uptick in headaches.

  9. February 9, 2011 11:15 pm

    Has anyone found a good free std dating website for people like me with herpes or HIV? Let me know please… Carol D.

  10. February 10, 2011 2:25 pm

    Thanks for sharing your personal experience. I think it is good for women to know the side-effects. So scary! I am glad you spoke up and said something to your Dr. before something tragic (more-so than migraines) happened. A few years back they accidentally found a spot on my liver when testing for something else. We monitored it and it kept slowly growing. Last January the Dr.’s decided to take me off birth control and see what happened. Turns out in last year with no BC – it shrunk. It is good to have this pill that helps prevent rug-rats, but it is very scary to think what is happening to us because of these hormones and estrogen. Stay healthy!

  11. February 10, 2011 10:57 pm

    Holy hell, that’s scary. I hope everything is okay. I’ll be keeping you in my thoughts. I’m not on BC, but when I was, it replaced my sex drive with soul-sucking depression. Sucks.

    And I know this very serious, but “Fuck. (Or not.)” made me HA! out loud.

  12. February 11, 2011 11:29 pm

    I hope they figure out something that works for you. I have an IUD (mirena) and it’s wonderful. I’ve tried pretty much every other kind of birth control, but it has worked the best for me so far. Sucks being a lady, huh?

  13. February 12, 2011 9:51 pm

    I wish you a speedy recovery.

  14. February 14, 2011 1:22 pm

    I’ve had some migraines on my birth control as well (Nuva Ring). I discontinued using it, and they got worse, not better. Fortunately, no blood clots. But it’s a pain in the butt for sure. I’ve been thinking about an IUD or something as well a) because I’m tired of birth control every month and b)nothing but the nuva ring works for me BC wise.

    Also, I had a stress fracture in my foot last fall and it was not cool. I hope yours heals quickly so thaat you can get back to running soon!

    Thinking good thoughts for you, love !

Trackbacks

  1. I Need A Doctor, Doctor

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: